Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 4, NWS Lubbock, TX

April 21, 2010Floyd County, Hale County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Apr 21, 2010, 5:59 PM CDT for Floyd County, Hale County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2010, 5:59 PM CDT (22:59 UTC)
Expired
Apr 21, 2010, 6:45 PM CDT
In force
46 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Floyd County, TX, Hale County, TX

The radar

The Lubbock radar (KLBB), 52 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 4:09 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2010-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2010-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 4:19 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 21, 4:19 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
419 PM CDT WED APR 21 2010

.UPDATE...
WE HAVE EXPANDED LOW TSTM CHANCES INTO THE SW ZONES AND INCLUDED
MENTION OF SVR FOR ALL AREAS. EVEN IN THE DRIER AIR-MASS TO THE
SOUTHWEST OF THE BOUNDARY...INSTABILITY AND SHEAR APPEAR TO
SUFFICIENT FOR A LOW ORDER SVR THREAT. IN ADDITION...THE FRONT
MAY RETREAT INTO INTO OR NEAR THIS AREA IN THE EVENING AS LARGE
SCALE LIFT ARRIVES FROM THE WEST.

&&

.PREV DISCUSSION... /ISSUED 329 PM CDT WED APR 21 2010/

SHORT TERM...
WITH PASSAGE OF UPPER RIDGE LINE THIS AFTERNOON...WE ARE SEEING
INCREASING SOUTHWEST FLOW ALOFT WITH SLOW APPROACH OF THE UPPER LOW
FROM THE SOUTHERN GREAT BASIN INTO THE SOUTHWEST. CUMULUS CLOUDS
HAVE EXPLODED ACROSS THE ENTIRE SOUTHWEST AND EVEN IN DRIER AIR WEST
OF THE DRYLINE. SURFACE FRONTAL BOUNDARY HAS ENDED UP FURTHER WEST
THAN PROGGED BY THE PREVIOUS WRF/NAM...AND ALREADY WE ARE SEEING
QUITE A FEW LIGHT SHOWERS AND LOW END THUNDERSTORMS FORMING OVER THE
WESTERN SOUTH PLAINS AND ALONG A FEW PARTS OF THE BOUNDARY. CHANCE
MENTION FOR THUNDER THIS EVENING...AND EXTENDED PAST MIDNIGHT AS
DYNAMIC LIFT MAY CONTINUE WHILE LOW LEVEL MOISTURE SURGES BACK WEST
TO THE NEW MEXICO LINE. STORMS THIS EVENING STILL LOOKING
POTENTIALLY STRONG OR SEVERE WITH VERY GOOD SHEAR AND MODEST CAPES.
WE ARE EXPECTING A FEW SUPERCELLS AND POTENTIALLY A CONVECTIVE WATCH
AT SOME POINT LATE THIS AFTERNOON. LOW LIFTED CONDENSATION LEVELS
WITH THE NORTHWEST-SOUTHEAST BOUNDARY SUGGEST A POSSIBLE THREAT FOR
AT LEAST ISOLATED TORNADOES.

STRONGER SOUTHWEST FLOW ON THURSDAY SHOULD SURGE DRYLINE TO THE EAST
A BIT EARLIER LEAVING DRY AND MODESTLY WINDY OVER THE WESTERN
COUNTIES AND POTENTIALLY A CONVECTIVELY ACTIVE DRY-LINE MOVING
THROUGH EASTERN ZONES. SEVERE INDICES CONTINUE TO LOOK SOLID. FEW
CHANGES FOR THURSDAY. RMCQUEEN

LONG TERM...
EXPECT STRONG/SEVERE ISOLATED/SCATTERED CONVECTION TO BE ONGOING TO
BEGIN THE EXTENDED FORECAST THU EVENING. AS DISCUSSED ABOVE...THE
FOCUS WILL BE ALONG A DRYLINE ACROSS THE CENTRAL TO EASTERN ZONES.
HOWEVER...LARGE SCALE ASCENT WILL INCREASE INTO THE EVENING AND
OVERNIGHT HOURS AS AN UPPER VORT MAX /ASSOCIATED WITH STRONG MID AND
UPPER JET ROTATING AROUND THE APPROACHING SW UPPER LOW/ SLIDES
ACROSS THE AREA. MAY SEE SOME HIGH BASED SHOWERS/STORMS ACROSS THE
WESTERN ZONES WHERE LOW-LEVEL MOISTURE WILL BE SPARSE. INSTABILITY
WILL BE LIMITED HERE...BUT COULD SEE SOME GUSTY WINDS WITH ANY
STRONGER MID/UPPER LEVEL CORES. AS ASCENT SPREADS ACROSS THE RICHER
MOISTURE...EXPECT MORE WIDESPREAD STORM ACTIVITY TO
REDEVELOP...LIKELY NEAR THE EASTERN EDGE OF THE CAPROCK INTO THE
ROLLING PLAINS LATE THURSDAY EVENING...PERHAPS EVOLVING INTO THE MCS
BEFORE SHIFTING EAST OF THE AREA FRIDAY MORNING.

DRIER AIR WILL THEN SPREAD ACROSS THE AREA BEHIND A PACIFIC
FRONT...WITH STRONG SOUTHWESTERLY WINDS DEVELOPING DURING THE DAY
FRIDAY. CURRENT INDICATIONS ARE THAT WINDS MAY APPROACH OR EXCEED
ADVISORY LEVELS ACROSS MUCH OF THE CWA FRIDAY...AND IF THIS COMES TO
FRUITION THIS COULD LEAD TO SOME BLOWING DUST ON THE CAPROCK TOO
/ESPECIALLY CONSIDERING ALL THE FINE SILT LIKELY BROUGHT TO THE
SURFACE BY THE RECENT RAINS/. THE PRIMARY UPPER TROUGH WILL THEN
SWING THROUGH LATE FRIDAY. AS THE LIFT WITH THE SYSTEM
APPROACHES...WE COULD SEE SOME HIGH BASED VIRGA SHOWERS ATTEMPT TO
APPROACH FROM THE WEST LATE FRI AFTN...BUT MOISTURE LOOKS TOO LIMITED
TO SUPPORT ANY MEANINGFUL POPS. NORTHWEST FLOW ALOFT WILL FOLLOW IN
THE WAKE OF THE SYSTEM SAT...AND CONVECTION INITIATING ACROSS THE
SANGRE DE CRISTO MNTS MAY ATTEMPT TO MAKE A RUN AT THE NORTHWEST
ZONES SAT NIGHT...BUT LOW-LEVEL CONDITIONS DO NOT LOOK FAVORABLE FOR
IT TO MAKE THE JOURNEY OFF THE HIGHER TERRAIN. A SIMILAR SITUATION
MAY AGAIN EVOLVE SUNDAY. BY EARLY NEXT WEEK...A S/W TROUGH IS
PROGGED TO DIVE THROUGH THE NORTHERN/CENTRAL HIGH PLAINS...WITH A
COLD FRONT LIKELY DUE INTO THE SOUTH PLAINS SOMETIME MONDAY OR
MONDAY NIGHT. MOISTURE LEVELS LOOK RATHER LOW IN ADVANCE OF THIS
FRONT...SO PRECIP POTENTIAL ALSO APPEARS LOW WITH THE FROPA. PRECIP
CHANCE MAY INCREASE A BIT BY NEXT TUE AS A WAA REGIME DEVELOPS ABOVE
THE SFC RIDGE AND A WEAK DISTURBANCE APPROACHES FROM THE WEST...BUT
CONFIDENCE ON THE LOCATION...TIMING AND EVOLUTION OF VARIOUS
FEATURES ARE TOO GREAT TO INSERT A MENTION IN THE FORECAST JUST YET.

TEMPERATURES BELOW SEASONAL AVERAGES LATE THIS WEEK WILL SLOWLY
CLIMB TOWARD OR ABOVE AVERAGE BY SUN/MON BEFORE THE NEXT COLD FRONT
KNOCKS US BACK BELOW AVERAGE EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        51  76  37  64  38 /  40  20  30  10  10
TULIA         54  76  42  67  41 /  40  30  30  10  10
PLAINVIEW     55  78  42  69  42 /  40  20  30  10  10
LEVELLAND     56  79  43  69  44 /  30  20  30  10  10
LUBBOCK       58  80  47  71  44 /  40  20  30  10  10
DENVER CITY   56  78  42  68  43 /  40  20  30  10  10
BROWNFIELD    56  79  44  71  45 /  40  20  30  10  10
CHILDRESS     57  79  51  73  46 /  40  50  50  10  10
SPUR          58  82  49  74  46 /  40  30  50  10  10
ASPERMONT     59  81  54  77  50 /  40  40  60  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33
Hazardous weather outlook, Apr 21, 11:42 AM CDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1142 AM CDT WED APR 21 2010

TXZ021>044-221645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1142 AM CDT WED APR 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
VERY LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES TODAY
ACROSS THE ROLLING PLAINS...EXTREME SOUTHERN PANHANDLE AND
NORTHEAST SOUTH PLAINS.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER
THIS AFTERNOON AND EVENING NEAR A RETREATING FRONTAL BOUNDARY.
CONDITIONS WILL BE FAVORABLE FOR THE FORMATION OF SUPERCELL
STORMS. THE MOST LIKELY AREAS TO EXPERIENCE SEVERE WEATHER TODAY
WILL BE ALONG AND EAST OF THE BOUNDARY...GENERALLY EAST OF A LINE
FROM DIMMITT...TO LUBBOCK...TO POST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A THREAT OF SEVERE THUNDERSTORMS WILL EXIST THURSDAY AFTERNOON AND
EVENING GENERALLY ALONG AND EAST A DRYLINE THAT WILL PUSH FROM
THE I-27 CORRIDOR EASTWARD. LARGE HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY THREATS...WITH AN ISOLATED TORNADO ALSO POSSIBLE.

WESTERLY WINDS BEHIND THIS STORM SYSTEM MAY APPROACH ADVISORY
LEVELS ACROSS MUCH OF THE AREA FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN STORM SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATER
TODAY AND AGAIN ON THURSDAY.

In the hours before

Special weather statement, Apr 21, 4:52 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
452 PM CDT WED APR 21 2010

TXZ029-035-212230-
HALE-LUBBOCK-
452 PM CDT WED APR 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN LUBBOCK AND
HALE COUNTIES...

AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING NEAR ABERNATHY MOVING NORTHEAST AT 15
MPH.

PEA SIZE HAIL...WINDS SPEEDS UP TO 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...AND BRIEF MODERATE DOWNPOURS ARE ALL POSSIBLE
WITH THIS STORM.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

MCZ
Special weather statement, Apr 21, 5:10 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
510 PM CDT WED APR 21 2010

TXZ036-212245-
CROSBY-
510 PM CDT WED APR 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR CROSBY COUNTY...

AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF CROSBYTON...MOVING NORTHEAST AT
20 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...WINDS GUSTS UP TO 40
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

PERSONS IN THE PATH OF THIS STORM SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

MCZ
Special weather statement, Apr 21, 5:45 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
545 PM CDT WED APR 21 2010

TXZ030-036-212315-
CROSBY-FLOYD-
545 PM CDT WED APR 21 2010

...SIGNIFICANT WEATHER ADVISORY FOR CROSBY AND SOUTHERN FLOYD
COUNTIES...

AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTH OF FLOYDADA...MOVING NORTHEAST AT
20 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GUSTS UP TO 40 MPH...AND BRIEF
HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

PERSONS IN THE PATH OF THIS STORM SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:32 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher43 min
Apr 20, 9:04 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Swisher41 min
Apr 21, 5:15 PM CDTSevere Thunderstorm WarningLUBHale45 min
Apr 21, 6:07 PM CDTSevere Thunderstorm WarningLUBFloyd, Motley23 min
Apr 21, 6:30 PM CDTSevere Thunderstorm WarningLUBFloyd, Motley45 min
Apr 21, 6:50 PM CDTSevere Thunderstorm WarningLUBDickens, Kent40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.